Hail, Harper
- When
- April 29, 4:07 AM CST
- Where
- Harper County, 1.38 mi S of Freeport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -97.850
Low to mid-level moisture return ahead of a weak upper level disturbance resulted in a cluster of showers and thunderstorms moving east across south-central Kansas during the predawn hours on the 29th. One-inch diameter hail occurred near Freeport in Harper county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Low to mid-level moisture return ahead of a weak upper level disturbance resulted in a cluster of showers and thunderstorms moving east across south-central Kansas during the predawn hours on the 29th. One-inch diameter hail occurred near Freeport in Harper county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 1:48 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 248 AM CDT WED APR 29 2009 .DISCUSSION... FORECAST CONCERNS...PRECIP/CONVECTIVE TRENDS AND HEAVY RAINFALL POTENTIAL THROUGH FRIDAY. CONVECTION DEVELOPING AS EXPECTED EARLY THIS MORNING...WHERE MOISTURE FLUX ON LOW LEVEL JET HAS RESULTED IN MODEST ELEVATED INSTABILITY. UPSTREAM SHORTWAVE UPPER TROF ALSO AIDING ASCENT... WITH THIS FEATURE PROGGED TO LIFT EAST-NORTHEAST ACROSS THE AREA TODAY. MARGINAL SEVERE HAIL POSSIBLE THIS MORNING WITH GIVEN INSTABILITY AND MODEST SHEAR. HOWEVER ADDITIONAL RAINFALL...WITH SOME LOCALLY HEAVY...WILL BE THE MAIN CONCERN FOR THE PREVIOUSLY SATURATED AREAS OF CENTRAL AND SOUTHEAST KANSAS. THIS LOOKS TO BE ONLY ROUND ONE OF ADDITIONAL CONVECTIVE EPISODES THE NEXT COUPLE OF DAYS. PERIODIC SHORTWAVES WILL EJECT EAST FROM THE ELONGATED UPPER TROF ACROSS THE WEST...WHICH WILL ALSO SHEAR EAST ACROSS THE NORTHERN PLAINS. MOISTURE WILL CONTINUE TO INCREASE INTO THE SOUTHWARD SINKING SURFACE FRONT...AS IT MOVES INTO KANSAS FROM THURSDAY INTO FRIDAY. ALTHOUGH TIMING OF SHORTWAVE FEATURES AND THE EFFECTS OF CONVECTION WILL BE SOMEWHAT PROBLEMATIC ON THE MOVEMENT OF THIS FRONT...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH THE END OF THE WEEK. AFTER TODAYS ROUND... ANOTHER ROUND OF MORE ORGANIZED CONVECTION MAY AFFECT THE AREA THURSDAY AFTERNOON INTO THURSDAY NIGHT. GIVEN THE POTENTIAL FOR ADDITIONAL RAINFALL...WITH PERIODIC EPISODES OF HEAVY RAINFALL POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST AREA TODAY THROUGH THURSDAY NIGHT. SEVERE RISK WILL ALSO BE WITH US INTO THURSDAY. WILL STILL TRY AND DRY THINGS OUT FOR A TIME BY FRIDAY NIGHT INTO SATURDAY...THOUGH MOISTURE AND INSTABILITY WILL NOT BE SHUNTED TOO FAR SOUTH. THIS MAY RESULT IN RENEWED CHANCES FOR CONVECTION LATE IN THE WEEKEND AS ANOTHER SHORTWAVE TROF APPROACHES FROM THE SOUTHERN ROCKIES. DARMOFAL && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS...SHOWER AND THUNDERSTORM POTENTIAL LATER TONIGHT AND TOMORROW MORNING AND FOG POTENTIAL IN SOUTHEAST KANSAS. LATEST RADAR LOOP WAS SHOWING ELEVATED CONVECTION DEVELOPING ACROSS WESTERN KANSAS WITHIN THE AREA OF STRONG MOISTURE TRANSPORT/ASCENT BETWEEN 300-305K. RUC IS SHOWING MOST UNSTABLE CAPES IN THIS REGION AROUND 1000J/KG WHICH LOOKS FAIRLY REASONABLE ACCORDING TO 00Z RAOB FROM DODGE CITY. THIS ACTIVITY SHOULD CONTINUE TO SPREAD EAST OVERNIGHT WITH RSL SEEING THIS ACTIVITY TOWARDS 09Z AND SLN/HUT TOWARDS 11Z. THIS CONVECTION SHOULD THEN SPREAD EAST AS THE MORNING WEARS ON. CEILINGS ARE FAIRLY TRICKY DUE TO THE LOW LEVEL FLOW BECOMING MORE SOUTHERLY WHICH WILL HELP DRAW IN MORE LOW LEVEL MOISTURE. WE WILL BE CONSERVATIVE ON THE CEILINGS AND KEEP THEM IN THE MVFR CATEGORY (1-2KT) DURING THE NEXT COUPLE OF HOURS OR SO AND DROPPED THEM INTO THE IFR CATEGORY AROUND 08Z OR SO AT THE MAJORITY OF THE TAF SITES. THE CNU TAF SITE STILL HAS A GOOD SHOT OF SEEING DENSE FOG TOWARDS 10Z DUE TO GOOD MOISTURE ADVECTION IN THE BOUNDARY LAYER. THE CEILINGS SHOULD BE ABLE TO CLIMB INTO THE MVFR CATEGORY BY MID MORNING AS THE CAP WEAKENS AND CAUSES CONDITIONS TO BE UNSTABLE THROUGH THE REMAINDER OF THE DAY. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 62 74 56 / 70 40 30 60 HUTCHINSON 72 61 72 52 / 70 40 30 60 NEWTON 70 62 73 55 / 70 50 40 60 ELDORADO 71 63 74 58 / 70 50 40 60 WINFIELD-KWLD 72 63 76 60 / 70 50 40 60 RUSSELL 72 56 65 46 / 50 50 40 60 GREAT BEND 73 59 68 47 / 50 40 30 60 SALINA 71 60 69 49 / 70 50 40 60 MCPHERSON 71 61 71 51 / 70 50 40 60 COFFEYVILLE 72 63 76 62 / 70 60 50 60 CHANUTE 71 63 74 60 / 70 60 50 60 IOLA 71 63 74 59 / 70 60 50 60 PARSONS-KPPF 72 63 75 61 / 70 60 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ049>053-067>072- 082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 407 AM CDT WED APR 29 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 407 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION. SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TODAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE WILL ALSO BE A RISK FOR SEVERE STORMS...WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS AND SOME WITH HEAVY RAINFALL WILL REMAIN IN THE FORECAST THROUGH AT LEAST EARLY FRIDAY. THIS ADDITIONAL RAINFALL MAY AGGRAVATE ONGOING FLOODING...OR RENEW FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON THURSDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. THE CHANCE FOR THUNDERSTORMS ALONG WITH THE RISK FOR SEVERE WEATHER WILL DIMINISH OR END FROM NORTH TO SOUTH ACROSS THE AREA BY FRIDAY NIGHT. HOWEVER FLOODING PROBLEMS COULD LINGER ACROSS PARTS OF THE AREA. AFTER A BRIEF RESPITE FROM THE RAIN AND THUNDERSTORMS ON SATURDAY...CHANCES FOR THUNDERSTORMS COULD RETURN TO THE AREA BY SUNDAY AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...AND IS A BIT MORE LIKELY ON THURSDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 422 AM CDT WED APR 29 2009 KSZ091-291000- HARPER- 422 AM CDT WED APR 29 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAZELTON...OR 18 MILES WEST OF ANTHONY... AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM TSTM WND GST 3 S ANTHONY 37.11N 98.02W
04/29/2009 E50 MPH HARPER KS TRAINED SPOTTER
&&
KEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM HAIL ANTHONY 37.15N 98.03W
04/29/2009 E0.50 INCH HARPER KS TRAINED SPOTTER
&&
KEDThe Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 10:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168097.